Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO

June 11, 2011Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2011, 3:50 PM MDT for Weld County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 3:50 PM MDT (21:50 UTC)
Expired
Jun 11, 2011, 4:07 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS55 KBOU 112150
SVRBOU
COC123-112230-
/O.NEW.KBOU.SV.W.0022.110611T2150Z-110611T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHEAST OF BRIGGSDALE...OR 28 MILES EAST OF GREELEY...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAWNEE
  BUTTES...KEOTA AND BRIGGSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4070 10428 4084 10415 4091 10389 4069 10384
      4053 10399 4054 10416 4040 10416 4042 10435
      4057 10437
TIME...MOT...LOC 2151Z 219DEG 34KT 4058 10422
WIND...HAIL 60MPH 1.00IN

$$



RJK
1 follow-up statement
302 
WWUS55 KBOU 112207
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT SAT JUN 11 2011

COC123-112217-
/O.CAN.KBOU.SV.W.0022.000000T0000Z-110611T2230Z/
WELD CO-
407 PM MDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4070 10428 4084 10415 4091 10389 4069 10384
      4053 10399 4054 10416 4040 10416 4042 10435
      4057 10437
TIME...MOT...LOC 2207Z 219DEG 34KT 4070 10409

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SAT JUN 11 2011

.SHORT TERM...SKIES HAVE CLEARED BRIEFLY BEHIND AN UPPER TROUGH
MOVING ACROSS EASTERN COLORADO...ALLOWING CONVECTION TO ERUPT ACROSS
THE MOUNTAINS AND FOOTHILLS.  EXPECT THIS TO CONTINUE THIS
AFTERNOON...AND STORMS TO TRANSITION TO THE PLAINS.  THUS FAR WEAKER
STORMS HAVE MOVED QUICKLY DUE TO STRONG SOUTHWEST WINDS ALOFT.   AS
A RESULT MAIN THREAT FROM STORMS OVER THE MOUNTAINS AND FOOTHILLS
SHOULD BE GUSTY WINDS.  DEWPOINTS IN THE LOW 50S EAST OF THE URBAN
CORRIDOR SHOULD BE THE FOCUS FOR POSSIBLY SEVERE THUNDERSTORMS FROM
MID AFTERNOON INTO THE EVENING. SKIES WILL CLEAR FROM THE WEST BY
MID EVENING...WITH MOST OF THE STORMS NEAR THE KANSAS BORDER BY
MIDNIGHT.

BOUNDARY LAYER MOISTURE TONIGHT DOES NOT LOOK EXTENSIVE ENOUGH TO
CREATE A LARGE AREA OF FOG TONIGHT.

SUNDAY WILL FEATURE MORE OF THE SOUTHWEST WINDS ALOFT...ALONG WITH A
LEE SURFACE TROUGH AND A THERMAL RIDGE ALOFT.  AS A RESULT
TEMPERATURES ON THE PLAINS WILL APPROACH 90 DEGREES.  A PASSING
TROUGH TO OUR NORTH WILL KICK OFF SOME SHOWERS AND THUNDERSTORMS...
WILL KEEP THE SLIGHT CHANCE OVER THE CWA...WITH THE HIGHEST POPS IN
THE NORTHEAST CORNER.

.LONG TERM...MODELS CONTINUE TO TREND TOWARD A WEAKER SHORTWAVE FOR
TUESDAY WITH LITTLE EFFECT ON COLORADO. WE WILL BE FAIRLY DRY ON
MONDAY BUT WITH A LITTLE SURFACE MOISTURE REMAINING WE CAN HANG ON
TO THE LOW POPS ON THE PLAINS. STILL EXPECTING A COUPLE DEGREES OF
COOLING AND PERHAPS A SLIGHT INCREASE IN MOISTURE FOR TUESDAY AND
MAYBE WEDNESDAY AS THE SHORTWAVE MOVES NORTH OF US...BUT ONLY A
SUBTLE CHANGE. THEN THE RIDGE REBUILDS FOR SLIGHTLY WARMER AND
PROBABLY DRIER WEATHER ON THURSDAY.

MODELS ARE STANDING FIRM GROUND ON THEIR SOLUTIONS FOR THE TROUGH
MOVING INTO THE WEST FRIDAY. GFS CONTINUES TO SHOW A LOW OVER THE
GREAT BASIN PUTTING US IN SOUTHWEST FLOW ALOFT AND ALSO BRINGING
SOME COOLING AND PROBABLY HIGHER POPS...AT LEAST EVENTUALLY.
MEANWHILE ECMWF HAD THIS WEAKER AND ALONG OR NORTH OF THE CANADIAN
BORDER...WHICH MAY AGAIN HAVE LITTLE EFFECT ON US. OTHER MODELS ARE
IN BETWEEN. WILL HEDGE WITH A SLIGHT COOLING/MOISTENING TREND.

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THROUGH 01Z...WITH
PREVAILING VFR CONDITIONS...AND BRIEF MVFR CEILINGS AND VISIBILITIES
POSSIBLE.  IN THE METRO AREA AIRPORTS STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL.   THE PRIMARY THREAT OF SEVERE WEATHER WILL BE EAST
OF THE METRO AREA WHERE DEWPOINTS ARE HIGHER.

TONIGHT THERE MAY BE SOME AREAS OF FOG...BUT IT DOES NOT LOOK
EXTENSIVE...SO WILL ONLY MENTION VCFG IN THE TAFS.

&&

.HYDROLOGY...STORMS TODAY HAVE BEEN MOVING QUICKLY DUE TO THE FAST
FLOW ALOFT...RAINFALL AMOUNTS HAVE BEEN LIGHT...SO WE ARE NOT
LOOKING AT A SERIOUS THREAT OF OF HEAVY RAIN OVER THE BURN AREAS.
STRONGER STORMS IN NORTHEAST COLORADO THIS EVENING MAY PRODUCE
HEAVY RAIN.

WE ARE LOOKING AT TWO WARM DAYS SUNDAY AND MONDAY...WHICH WILL
SLIGHTLY INCREASE SNOWMELT AND THE RATE OF RUNOFF.  THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS BOTH DAYS...BUT THE GREATEST CHANCE
OF THUNDERSTORMS WILL BE IN FAR NORTHEAST COLORADO.

LOOKING FURTHER AHEAD...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE
NORMAL THROUGH THE WEEK...SO WE WILL HAVE TO CONTINUE TO CLOSELY
WATCH RUNOFF RATES ON SNOWMELT.  EACH DAY THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS.

A FLOOD WARNING CONTINUES FOR RIVERS IN JACKSON COUNTY. FLOOD
ADVISORIES CONTINUE FOR RIVERS IN GRAND COUNTY...THE LARAMIE RIVER
AND CACHE LA POUDRE RIVER AND TRIBUTARIES IN NORTHERN LARIMER COUNTY
AND THE CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RTG/CMG
Hazardous weather outlook, Jun 11, 10:50 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SAT JUN 11 2011

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTH WINDS ON THE PLAINS WILL ALLOW DEWPOINTS TO CLIMB
INTO THE LOWER TO MIDDLE 50S...AND WITH FORECAST CAPES REACHING 1500
TO 2000 WE EXPECT A SLIGHT RISK OF SEVERE THUNDERSTORMS.  THE
THUNDERSTORMS SHOULD DEVELOP FIRST OVER THE CONTINENTAL DIVIDE AND
FOOTHILLS EARLY THIS AFTERNOON...THEN SHIFT EAST TO THE PLAINS BY
MID AFTERNOON...CONTINUING THIS EVENING.  BY MIDNIGHT MOST OF THE
STORMS WILL HAVE MOVED EAST TO THE KANSAS BORDER.

OVER THE MOUNTAINS AND FOOTHILLS TODAY...STORMS MAY PRODUCE SMALL
HAIL...A QUICK QUARTER INCH OF RAIN...AND WIND GUSTS TO 50
MPH.  ON THE NORTHEAST PLAINS AND PALMER DIVIDE...LARGE HAIL...WIND
GUSTS TO 60 MPH AND A FEW TORNADOES WILL BE POSSIBLE.  SOME HEAVY
RAIN MAY BE POSSIBLE THIS EVENING EAST FROM LINCOLN TO MORGAN COUNTY
AND EASTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL BE WARMER AND DRIER AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS OVER THE SOUTHERN PLAINS.  THERE WILL STILL BE A
CHANCE OF STORMS OVER THE NORTHEASTERN PLAINS.  AN UPPER LEVEL
WEATHER DISTURBANCE IS EXPECTED TO MOVE OVER THE STATE MONDAY NIGHT
WHICH WILL BRING SLIGHT COOLING ON TUESDAY.  AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATER IN THE WEEK.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS KEEPING
RIVERS FULL WITH CONTINUED SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM TODAY.

RTG/CMG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:44 PM MDTAreal Flood AdvisoryBOUGrand71 hr
Jun 11, 4:23 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Jun 11, 4:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington60 min
Jun 11, 5:12 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington36 min
Jun 11, 5:19 PM MDTTornado WarningBOULincoln22 min
Jun 11, 5:29 PM MDTSevere Thunderstorm WarningBOULogan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.